Alert archive / Indiana / Flood Watches in 2008

Flood Watch 1, NWS Indianapolis, IN

January 8, 20084 counties in Indiana

NWS Indianapolis, IN issued this flood watch at Jan 8, 2008, 4:18 AM EST for 4 counties in Indiana. It took effect at Jan 8, 2008, 7:00 AM EST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2008, 4:18 AM EST (09:18 UTC)
In effect from
Jan 8, 2008, 7:00 AM EST
Expired
Jan 8, 2008, 7:00 PM EST
In force
12 hr
Issued by
NWS Indianapolis, IN
Flood severity
None

Counties Carroll County, IN, Howard County, IN, Tippecanoe County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
655 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flood watch went out at Jan 8, 3:32 AM EST, 46 minutes earlier.

Area forecast discussion, Jan 8, 3:32 AM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
332 AM EST TUE JAN 8 2008

.DISCUSSION...

FORECAST FOCUS ON TODAY AND TONIGHTS CHANCES OF RAIN AND
THUNDERSTORMS...INCLUDING CHANCES OF SEVERE AND HEAVY RAIN.

THE EARLY MORNING SURFACE MAP SHOWS A COLD FRONT STRETCHING FROM
THE UP THROUGH NORTHWEST ILLINOIS AND INTO CENTRAL OKLAHOMA. A
STRONG BERMUDA HIGH REMAINED OFF THE EAST COAST. A STRONG
SOUTHERLY GRADIENT EXISTED BETWEEN THE TWO FEATURES OVER INDIANA.
ALOFT AT H5 THERE WAS RIDGING ON EITHER COAST WITH TROUGHING OVER
THE HIGH PLAINS. A STRONG VORT MAX WAS SEEN EJECTING OUT OF THE
SOUTHERN HIGH PLAINS.

MODELS WERE GENERALLY SIMILAR IN THEIR HANDLING OF THE LARGE SCALE
FEATURES. MOS WAS USED IN A BLENDED FASHION...EXCEPT AS NOTED
BELOW.

FOR THIS MORNING...THE AREA OF HEAVY RAIN AND THUNDER STORMS HAS
REMAINED NORTH OF THE AREA...EXCEPT FOR SOME RAIN WHICH HAS BEEN
STEADILY SNEAKING INTO CARROLL AND TIPPECANOE COUNTIES. WITH THIS
IN MIND WILL LEAVE THE HIGHEST POPS EARLY THIS MORNING IN THE VERY
FAR NORTH AND THE REST OF THE AREA IN MUCH LOWER POPS. TEMPS WILL
START OUT NEAR 60 DEGREES AGAIN THIS MORNING. RECORD FOR
INDIANAPOLIS TODAY IS 63 AND THIS SHOULD BE TIED OR BROKEN.

A LOW WILL DEVELOP OVER OKLAHOMA AND RIDE QUICKLY NORTH ALONG THE
FRONTAL BOUNDARY TO OUR WEST TODAY. THIS WILL BE IN RESPONSE TO A
VERY STRONG VORT MAX KICKING OUT OF THE SOUTHERN HIGH
PLAINS...SHOWING UP WELL ON WATER VAPOR IMAGERY. AS THIS
HAPPENS...IT WILL CONTINUE TO FIRE UP THE RAIN AND THUNDERSTORMS
ALONG THE FRONT. BY 18Z THE LOW WILL BE NEAR CHICAGO...AND MOST OF
THE RAIN WILL STILL BE JUST OVER THE FAR NORTHWESTERN AREA. THIS
SHOULD ALLOW TEMPS TO DRIFT UP INTO THE MIDDLE 60S AGAIN.

THE SOUNDINGS SHOW A WEAKLY UNSTABLE ENVIRONMENT DEVELOPING THIS
AFTERNOON...WITH MUCAPE OF 350 J/KG ACROSS THE SOUTHERN PORTIONS
OF THE AREA. 0-6KM BULK SHEAR AT THE SAME TIME OF 65 TO 70 KTS. AS
THE FRONT PUSHES ACROSS THE AREA BETWEEN 21-03Z...THINK THIS WILL
BE THE BEST TIME FRAME FOR A SEVERE THREAT. THUNDERSTORMS WILL BE
POSSIBLE BEFORE 21Z IN THE DEEP WARM AIRMASS...BUT LIKELY TO BE
LIMITED IN SEVERITY GIVEN THE WEAK INSTABILITY. THE FRONT WILL BE
A GOOD FORCING MECHANISM LATE THIS AFTERNOON. PER SWODY1...A
THREAT FOR A SQUALL LINE BY EARLY EVENING SEEMS VERY REASONABLE.
WILL HILIGHT THIS WIND THREAT IN THE HWO. SOME HAIL THREAT AS
WELL...WITH WBZ AROUND 9KFT. TORNADIC THREAT TODAY LOOKS TO BE
CONFINED SOUTH OF THE FA...AND THE HODOGRAPH SHOWING MOSTLY
UNIDIRECTIONAL SHEAR WITH ONLY MINOR DIRECTIONAL SHEAR.

HEAVY RAIN WILL ALSO BE A THREAT. WHILE THE STORMS WILL MOVE
FAST...THINK THAT TRAINING WILL BE A PROBLEM. PRECIPITABLE WATER
IN EXCESS OF 1 INCH WILL BE VERY HIGH FOR JANUARY. A DEEP WARM
LAYER FROM SFC TO H7 ALSO SUGGESTS HEAVY RAIN. WILL ALSO HILIGHT
THIS HEAVY RAIN THREAT IN HWO.

HAVE NOT ISSUED A FLOOD WATCH SINCE THERE HAS NOT BEEN MUCH HEAVY
RAIN YET. WILL HAVE TO MONITOR CLOSELY CARROLL AND TIPPECANOE
COUNTY AS RADAR BEGINNING TO ESTIMATE IN EXCESS OF 2 INCHES IN
NORTHERN CARROLL COUNTY THIS AM.

OVERNIGHT...THE FRONT WILL PASS BY 06Z AND CUT OFF PRECIP RATHER
QUICKLY AS THE SYSTEM EXITS EASTWARD AND STRONG SUBSIDENCE NOTED
BY 12Z WEDNESDAY. HAVE REMOVED ANY MENTION OF SNOW MIX...AS THE
AIR BEHIND THE SYSTEM IS NOT OVERLY COLD AND LIKELY TO NOT ARRIVE
UNTIL AFTER MOST OF THE PRECIP IS GONE.

QUIET WX UNTIL LATE THURSDAY. SURFACE HIGH WILL DRIFT OVERHEAD.
TEMPS WILL REMAIN ABOVE NORMAL AS H8 VALUES ARE ONLY AROUND 0C
WHICH IS GOOD FOR HIGHS IN THE 40S. THE GENERAL ORIGIN OF THE
AIRMASS IS PACIFIC SO AM NOT EXPECTING A BIG COOLDOWN IN WAKE OF
TODAYS SYSTEM.

THERE IS AN INDICATION OF COLDER AIR PERHAPS ARRIVING LATE IN THE
WEEK BY FRIDAY. THE GFS AND ECMWF SUGGEST A MIX OF RAIN AND SNOW
IN THESE LATER PERIODS. TEMPS GETTING CLOSER TO NORMAL FOR JANUARY
BUT STILL NOT QUITE THERE.

&&

.AVIATION...

DISCUSSION FOR 06Z TAFS.

LOOKS LIKE MOST OF THE RW AND TRW ACTIVITY WL REMAIN JUST N OF LAF
OVERNGT. SO...WL TAKE PRECIP OUT OF THE TAFS UNTIL THIS AFTERNOON
WHEN REDEVELOPMENT IS EXPECTED EXPECTED AHEAD OF AN APRCHG CD
FNT THAT WL GATHER SPEED QUICKLY AS AN UPR TROF APPROACHES FM THE W.
THE FNT LOOKS LIKE IT WL MOV ACRS THE TERMINALS DURING THE LATE
AFTERNOON AND EARLY EVE. STG SFC PRES GRADIENT SHOULD KEEP WINDS
GUSTING TO AT LEAST 25 MPH THROUGH 06Z WED. CLOUD TRENDS FAVOR VFR
CIGS FOR THE MOST PART WITH MVFR PSBL THIS AFTERNOON. ALSO...ASIDE
FM ANY HEAVY TRW...VSBYS SHOULD MOSTLY STAY MVFR IN THE LIGHTER
SHOWERS OR VFR AWAY FM SHOWERS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...SH/MK
PUBLIC...JOHNSON
Hazardous weather outlook, Jan 7, 10:22 PM EST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1022 PM EST MON JAN 7 2008

INZ030-031-037>042-045>049-052>057-060>065-067>072-090115-
CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-MORGAN-JOHNSON-
SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-
DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1022 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS POSSIBLE. A FEW STRONG STORMS
WITH GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE...ESPECIALLY NORTH AND
WEST OF INDIANAPOLIS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY INTO
TUESDAY EVENING. PRESENT INDICATIONS ARE THAT A FEW SEVERE STORMS
ARE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST
FAVORED TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 200 PM
EST UNTIL 1000 PM EST. BRIEF HEAVY RAINFALL MAY ACCOMPANY THE
STORMS AS WELL.

IN ADDITION...WIND GUSTS...INDEPENDENT OF ANY THUNDERSTORM
ACTIVITY...MAY APPROACH 45 MPH TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT. SEVERE STORM
SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER TRENDS REGARDING
THE SEVERE THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-036-043-044-051-090115-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-
VIGO-
1022 PM EST MON JAN 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND FAR WEST
SECTIONS OF CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

THUNDERSTORMS ARE POSSIBLE. A FEW OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS THE PRIMARY THREAT. SOME STORMS WILL PRODUCE
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY INTO
TUESDAY EVENING. PRESENT INDICATIONS ARE THAT A FEW SEVERE STORMS
ARE POSSIBLE...WITH DAMAGING WINDS THE MAIN THREAT. THE MOST
FAVORED TIME FOR SEVERE WEATHER APPEARS TO BE FROM ABOUT 200 PM
EST UNTIL 1000 PM EST. BRIEF HEAVY RAINFALL MAY ACCOMPANY THE
STORMS AS WELL.

IN ADDITION...WIND GUSTS...INDEPENDENT OF ANY THUNDERSTORM
ACTIVITY...MAY APPROACH 45 MPH TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT...THOUGH
SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS AND HEAVY RAIN.
SEVERE STORM SPOTTERS ARE ENCOURAGED TO MONITOR FUTURE WEATHER
TRENDS REGARDING THE SEVERE THREAT ON TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CORRECTED SPOTTER INFORMATION STATEMENTS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:06 AM ESTRiver Flood WarningINDCarroll, Tippecanoe, White8 days
Jan 8, 6:22 AM ESTFlash Flood WarningINDCarroll3 hr
Jan 8, 9:12 AM ESTFlash Flood WarningINDCarroll, Tippecanoe4 hr
Jan 8, 5:43 PM ESTSevere Thunderstorm WarningINDDaviess, Martin32 min
Jan 8, 6:20 PM ESTFlash Flood WarningINDDaviess, Greene, Lawrence, Martin, Monroe115 min
Jan 8, 6:31 PM ESTFlash Flood WarningINDBrown, Jackson, Monroe119 min

Nearby

Flood Watches in Indiana, 2008Every flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.